EconPapers    
Economics at your fingertips  
 

Inequality reducing properties of progressive income tax schedules: the case of endogenous income

Oriol Carbonell-Nicolau and Humberto Llavador ()

Theoretical Economics, 2018, vol. 13, issue 1

Abstract: The case for progressive income taxation is often based on the classic result of Jakobsson (1976) and Fellman (1976), according to which progressive and only progressive income taxes---in the sense of increasing average tax rates on income---ensure a reduction in income inequality. This result has been criticized on the ground that it ignores the possible disincentive effect of taxation on work effort, and the resolution of this critique has been a long-standing problem in public finance. This paper provides a normative rationale for progressivity that takes into account the effect of an income tax on labor supply. It shows that a tax schedule is inequality reducing only if it is progressive---in the sense of increasing marginal tax rates on income---and identifies a necessary and sufficient condition on primitives under which progressive and only progressive taxes are inequality reducing.

Keywords: Progressive taxation; income inequality; incentive effects of taxation (search for similar items in EconPapers)
JEL-codes: D63 D71 (search for similar items in EconPapers)
Date: 2018-01-31
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://econtheory.org/ojs/index.php/te/article/viewFile/20180039/19838/598 (application/pdf)

Related works:
Working Paper: Inequality reducing properties of progressive income tax schedules: The case of endogenous income (2017) Downloads
Working Paper: Inequality Reducing Properties of Progressive Income Tax Schedules: The Case of Endogenous Income (2016) Downloads
Working Paper: Inequality Reducing Properties of Progressive Income Tax Schedules: The Case of Endogenous Income (2015) Downloads
Working Paper: Inequality Reducing Properties of Progressive Income Tax Schedules: The Case of Endogenous Income (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:the:publsh:2533

Access Statistics for this article

Theoretical Economics is currently edited by Simon Board, Federico Echenique, Thomas Mariotti, Florian Scheuer, Ran Spiegler

More articles in Theoretical Economics from Econometric Society
Bibliographic data for series maintained by Martin J. Osborne ().

 
Page updated 2019-10-04
Handle: RePEc:the:publsh:2533